Skip to Main Content
Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911



Automorphisms mapping a point into a subvariety

Author: Bjorn Poonen; with an appendix by Matthias Aschenbrenner
Journal: J. Algebraic Geom. 20 (2011), 785-794
Published electronically: March 14, 2011
MathSciNet review: 2819676
Full-text PDF

Abstract | References | Additional Information

Abstract: The problem of deciding, given a complex variety $X$, a point $x \in X$, and a subvariety $Z \subseteq X$, whether there is an automorphism of $X$ mapping $x$ into $Z$ is proved undecidable. Along the way, we prove the undecidability of a version of Hilbert’s tenth problem for systems of polynomials over $\mathbb {Z}$ defining an affine $\mathbb {Q}$-variety whose projective closure is smooth.

References [Enhancements On Off] (What's this?)


Additional Information

Bjorn Poonen
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139-4307
MR Author ID: 250625
ORCID: 0000-0002-8593-2792

Matthias Aschenbrenner
Affiliation: Department of Mathematics, University of California Los Angeles, P. O. Box 951555, Los Angeles, California 90095-1555

Received by editor(s): March 27, 2009
Received by editor(s) in revised form: July 14, 2009
Published electronically: March 14, 2011
Additional Notes: The first author was partially supported by NSF grant DMS-0841321. The second author was partially supported by NSF grant DMS-0556197